Hail, Burnett
- When
- July 3, 2:21 PM CST to 2:22 PM CST
- Where
- Burnett County, 1.6 mi ESE of Yellow Lake
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.920, -92.370
An area of low pressure over northern Manitoba trailed a cold front across the Northland on July 3rd. Storms developed ahead of the front during the afternoon and evening hours with storms becoming strong to severe across northwest Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
An area of low pressure over northern Manitoba trailed a cold front across the Northland on July 3rd. Storms developed ahead of the front during the afternoon and evening hours with storms becoming strong to severe across northwest Wisconsin. These storms took on a linear mode with an associated damaging wind threat as they moved across the region. These damaging winds led to reports of downed trees and powerlines as they progressed to the east.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jul 3, 1:56 PM CST, 25 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 256 PM CDT Mon Jul 3 2023 .DISCUSSION...(This evening through Sunday) Issued at 255 PM CDT Mon Jul 3 2023 Key Messages: 1. Shower and storms are firing off a cold front moving across the region this afternoon. A few storms have been strong to severe. 2. Showers taper off tonight but another round is expected to enter from the west tomorrow morning. 3. Scattered showers and storms are expected throughout Independence Day. Some storms may turn severe in the afternoon and evening hours. 4. Heavy rain may also occur if storms track over the same areas. With NW WI likely seeing the best chances for increased precipitation. 5. Cooler temperatures return Wednesday as a secondary cold front ushers the remaining showers out of the region. Current Conditions - Independence Day: A cold front was draped across northern MN this afternoon extending from northern Lake county and swinging southwest into the Pine county. Satellite/radar has shown convection firing off along the boundary. Temps have climbed into 80s with dewpoints in the upper 60s out ahead of the front. With quite a juicy atmosphere on tap we are still slated for a marginal risk of severe weather this afternoon for much of the Northland. The exception to this will be locations that have already been passed by aforementioned cold front. Models are producing high instability with a few in excess of 2500 J/Kg. The limiting factor is the amount of bulk shear we have to work with. Optimal shear will not coincide with the best instability today with the favorable values trailing behind the front in the more stable air. However, the explosiveness of the instability in play paired with 15-20 kts available could still lead to rapid storm growth and primarily large hail and damaging winds. The latest outlook from SPC has removed the marginal threat from Koochiching south to Cass county due to the progression of the cold front while the rest of the region remains highlighted. Once an area experiences the frontal passage the potential for any storm redevelopment drastically reduces. Overnight convection is expected to taper off as the boundary stalls out of the Northland. Aloft we will see cyclonic flow as troughing moves across the Northern Plains. By Tuesday morning the right entrance region of an upper level jet will be entering central MN. The increased divergence aloft combined with the stalled out boundary and baroclinic zone will likely increase precipitation chances across our western counties. Through the day, diurnal heating will cause destabilization once again across a large swath of the region. There is also signs of some vorticity couplets rotating through in the afternoon hours promoting additional lift. However, due to the potential of the morning showers and storms traversing the region that leaves a high amount of uncertainty with how the afternoon will play out. If the morning showers are widespread enough this will cut back on the overall instability able for the environment to recover. The instability that does manage to grab a foothold will have a more favorable shear environment than the previous day with speeds closer to 30-35 kts. This will once again allow for damaging winds and large hail to develop. For now, SPC the Brainerd Lakes up into the Arrowhead and east through NW WI highlighted in a slight risk for severe weather. Heavy Rain Potential: In addition to the the severe storm threat we will also be monitoring the chance for excessive rainfall. As it stands WPC has the Northland highlighted in a marginal risk today through Wednesday with the threat shifting east with time. Areas that see repeat thunderstorms will be at risk for flash flooding. The latest trends still favor NW WI having the lions share of the moisture through Wednesday. Although, the overall totals have scaled back some from the previous forecast. Wednesday - End of the Week A secondary cold front dropping out of the Canadian Prairies will sweep across the Northland on Wednesday ushering out the remainder of the showers and storms lingering over the region. Behind this front we will be able to enjoy some cooler temperatures with upper 60s expected across northern MN and mid to low 70s for NW WI Wednesday. High pressure will settle in for Thursday as things gradually warm back into the low 70s. The current suite of 12Z deterministic guidance is keeping high pressure and quiet weather through the late week. Another cold front is projected to drop out of the Canadian Prairies late Friday and into the weekend but this far out model discrepancies remains rather high. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1226 PM CDT Mon Jul 3 2023 A cold front is marching across the Northland this afternoon and is delineated well with the MVFR stratus deck moving across northern MN. This front could bring strong to severe thunderstorms to DLH/HYR this afternoon and evening. Showers and storms will taper off overnight with some fog potential in HYR and possibly DLH. Another round of rain and thunderstorms will enter from the west tomorrow morning impacting BRD/INL initially. Additional showers and strong to severe storms will be possible again tomorrow afternoon and evening. && .MARINE... Issued at 255 PM CDT Mon Jul 3 2023 A cold front is advancing southeast across the region this afternoon with showers and storms firing off the boundary. Some storms have been strong to severe. This potential will continue into the evening hours before tapering off. Expect winds to switch to out of the northwest behind the front. Additional chances for showers and storms will return tomorrow afternoon. There will once again be the potential for strong to severe storms. By Wednesday a secondary cold front will usher the remaining showers and storms out of the region with increasing winds upwards of 10-15 kts out of the Northwest. && .PRELIMINARY POINT TEMPS/POPS... DLH 60 80 57 71 / 20 50 60 20 INL 54 75 50 65 / 10 40 20 20 BRD 61 80 54 70 / 40 60 50 10 HYR 60 88 58 75 / 50 70 80 40 ASX 58 84 59 73 / 50 60 70 40 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && DISCUSSION...Britt AVIATION...Britt MARINE...Britt
Hazardous Weather Outlook National Weather Service Duluth MN 412 AM CDT Mon Jul 3 2023 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-040915- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 412 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Today and Tonight Widely scattered thunderstorms are expected in northeast Minnesota through this morning. There will be chances of isolated strong to possibly severe thunderstorms in the Northland this afternoon and evening. The main threats are large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance for on and off thunderstorms through Wednesday. Storms on Tuesday over portions of the Northland may be severe with large hail and damaging winds the main threats. Heavy rain may also occur if storms track over the same areas. .SPOTTER INFORMATION STATEMENT... Skywarn spotters are encouraged to report hail of any size and rainfall amounts to the National Weather Service. LSZ121-140>148-150-040915- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 412 AM CDT Mon Jul 3 2023 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Today and Tonight Areas of dense fog will persist over portions of Lake Superior this morning. A Dense Fog Advisory is in effect. There will be periodic chances for thunderstorms today and tonight. An isolated stronger storms is possible. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be periodic chances for thunderstorms persisting through Wednesday. Some storms could be strong throughout this period and possibly severe Tuesday afternoon and evening. NLY More information may be obtained at the following web address: http://www.weather.gov/duluth
Special Weather Statement
National Weather Service Duluth MN
208 PM CDT Mon Jul 3 2023
MNZ012-019-020-031945-
Northern Cook/Northern Lake MN-Central St. Louis MN-
Southern Lake/North Shore MN-
208 PM CDT Mon Jul 3 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN ST.
LOUIS AND WEST CENTRAL LAKE COUNTIES THROUGH 245 PM CDT...
At 204 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Fairbanks, to 6 miles
northeast of Boulder Lake, moving east at 20 mph.
HAZARD...Winds gusts up to 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Whyte, Highland Lake and Thomas Lake Near Brimson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4763 9142 4709 9176 4709 9217 4760 9192
TIME...MOT...LOC 1904Z 266DEG 19KT 4750 9184 4712 9208
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
RothsteinSpecial Weather Statement
National Weather Service Duluth MN
232 PM CDT Mon Jul 3 2023
MNZ012-019-020-032015-
Northern Cook/Northern Lake MN-Central St. Louis MN-
Southern Lake/North Shore MN-
232 PM CDT Mon Jul 3 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN COOK,
SOUTHEASTERN ST. LOUIS AND CENTRAL LAKE COUNTIES THROUGH 315 PM
CDT...
At 231 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Forest Center, to 9 miles southwest of Whyte,
to 9 miles northeast of Boulder Lake, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Forest Center around 235 PM CDT.
Other locations in the path of these storms include Whyte, Two
Harbors, Highland Lake and Thomas Lake Near Brimson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck by lightning.
Seek a safe shelter inside a building or vehicle.
&&
LAT...LON 4775 9094 4770 9102 4750 9102 4731 9117
4700 9166 4709 9214 4737 9179 4784 9132
4781 9078
TIME...MOT...LOC 1931Z 274DEG 16KT 4778 9131 4737 9171 4714 9200
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RothsteinSpecial Weather Statement
National Weather Service Duluth MN
235 PM CDT Mon Jul 3 2023
WIZ001-032000-
Douglas WI-
235 PM CDT Mon Jul 3 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CENTRAL DOUGLAS
COUNTY THROUGH 300 PM CDT...
At 235 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near South Range, to 10 miles southeast of
Foxboro, moving east at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
South Range around 245 PM CDT.
Other locations in the path of these storms include Hawthorne and
Poplar.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4667 9170 4632 9182 4634 9219 4667 9211
TIME...MOT...LOC 1935Z 271DEG 14KT 4661 9205 4637 9214
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RothsteinSpecial Weather Statement
National Weather Service Duluth MN
259 PM CDT Mon Jul 3 2023
WIZ006-032045-
Burnett WI-
259 PM CDT Mon Jul 3 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHEASTERN BURNETT
COUNTY THROUGH 345 PM CDT...
At 258 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Webster, to near Milltown, moving east at
15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Webster and Danbury around 305 PM CDT.
Other locations in the path of these storms include Webb Lake
Wisconsin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4573 9216 4573 9253 4565 9253 4565 9262
4598 9248 4597 9248 4601 9244 4602 9205
4599 9205 4598 9203 4564 9203 4564 9215
TIME...MOT...LOC 1958Z 272DEG 15KT 4594 9240 4556 9256
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RothsteinSpecial Weather Statement
National Weather Service Duluth MN
305 PM CDT Mon Jul 3 2023
WIZ001-032030-
Douglas WI-
305 PM CDT Mon Jul 3 2023
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF CENTRAL DOUGLAS
COUNTY THROUGH 330 PM CDT...
At 305 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Foxboro, or 16 miles south of Superior, moving east at
15 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Locations impacted include...
Hawthorne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4633 9228 4657 9219 4661 9172 4630 9174
TIME...MOT...LOC 2005Z 272DEG 15KT 4648 9210
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
RothsteinSpecial Weather Statement
National Weather Service Duluth MN
315 PM CDT Mon Jul 3 2023
MNZ012-020-021-032045-
Northern Cook/Northern Lake MN-Southern Cook/North Shore MN-
Southern Lake/North Shore MN-
315 PM CDT Mon Jul 3 2023
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SOUTHWESTERN COOK AND
SOUTHERN LAKE COUNTIES THROUGH 345 PM CDT...
At 314 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Clear Lake, to near
Finland, to near Larsmont, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow unsecured
objects around. Minor hail damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Beaver Bay and Finland around 330 PM CDT.
Other locations in the path of these storms include Silver Bay,
Illgen City, Lutsen and Little Marais.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Anyone outdoors, including anyone on or in the water, should seek
shelter inside a sturdy building or hard topped vehicle.
&&
LAT...LON 4762 9063 4744 9099 4725 9121 4692 9174
4696 9189 4746 9154 4781 9107 4769 9056
TIME...MOT...LOC 2014Z 281DEG 18KT 4771 9097 4738 9137 4701 9176
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
RothsteinThe Duluth radar (KDLH), 103 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
15 thunderstorm wind, 2 hail. Local standard time, as filed.
Multiple oak, pine and popple trees with limbs of four to sixteen inches in diameter snapped from trees. The majority of the trees were in good health, but a few had been damaged by last winter's snow and were rotted in spots.
Five large trees were downed due to damaging winds. These trees were approximately a foot and a half in diameter. Some trees were uprooted while others were snapped in half.
A power pole was knocked down and on fire.
A tree was downed onto a road in Barksdale.
A power pole was knocked down and on fire in Ashland.
A tree fell on a powerline sparking a small fire which was quickly contained.
Powerlines were downed in Glidden by the strong winds.
Powerlines were downed in Glidden by the strong winds.
Reports of both trees and powerlines down near Park Falls.
A tree was downed onto a car near Park Falls.
A tree was downed onto a road in Mercer.
A tree was downed onto a road in Springstead.
Tree branches three inches in diameter were snapped off trees near Seeley.
A tree was downed onto a road near Pike Lake.
Tree limbs eight inches in diameter were knocked down in Ashland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2023Every state in 2023This day in weather historyWarnings in Wisconsin, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120436, 1113409, 1113393, 1120437, 1113394, 1113407, 1113395, 1113406, 1113398, 1113399, 1113396, 1113397, 1113404, 1113405, 1113408, 1113403, 1113400.